Illinois, 2016

Damaging Winds in Illinois, August 11, 2016

August 11, 2016 · NWS DVN · 2 events in 1 county or zone

A line of thunderstorms moved eastward across Iowa into western Illinois during the morning hours of August 11, 2016. These thunderstorms produced heavy rain and gusty winds of 50 to 60 mph that caused damage to trees in Rock Island and Henry Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms moved eastward across Iowa into western Illinois during the morning hours of August 11, 2016. These thunderstorms produced heavy rain and gusty winds of 50 to 60 mph that caused damage to trees in Rock Island and Henry Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 9:36 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 9:36 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1036 AM CDT THU AUG 11 2016

.UPDATE...
Issued at 1036 AM CDT Thu Aug 11 2016

Leading edge of showers and a few thunderstorms extended from
Jo Daviess county to near Van Buren county and continues to move
southeast. Will need to keep an eye on intensification of this
line as it runs into increasing CAPE. Have updated the grids to
increase pops over much of the cwa through the afternoon.

UPDATE Issued at 945 AM CDT Thu Aug 11 2016

MCS that came out of the Dakotas and MN last night has continued
to sag southeast into our nw cwa this morning. This MCS dumped
nearly 9 inches of rain near Redwood Falls, MN last night with
over 5 inches falling in 1.5 hours. Outflow boundary extended
from about Dubuque to Ottumwa with showers and thunderstorms
festering on the cool side of this boundary. The latest meso
models want to develop a line of storms on the leading edge of
this mcs across eastern IA and sag them into se IA this afternoon.
Temperatures will be a challenge with rain cooled air in our nw
with more sunshine in our far se, where the hottest air will be found.

HRRR brings a large MCS into the cwa later this evening and
overnight with potential for repeating/backbuilding thunderstorms.
This will be ahead of a cold front that will be approaching from
the northwest. PWAT's increase to 2.5 inches and several inches of
rain in a short time is certainly feasible. Therefore, we will
continue with the flash flood watch.

UPDATE Issued at 616 AM CDT Thu Aug 11 2016

I have bumped up the timing to bring the showers and storms with
the MCS over Iowa earlier, and if the storms maintain a solid line
over the next hour, I will greatly increase morning pops. This MCS
is certain to affect high temperatures as I thought earlier, so no
change needed yet for that. This is said to indicate confidence on
convective debris keeping us cooler than guidance is increased.

&&

.SYNOPSIS...
Issued at 305 AM CDT Thu Aug 11 2016

A warm and humid air mass is well established over Iowa and
Illinois early this morning, with a large complex of thunderstorms
with torrential rains located on the nose of the low level jet,
extending from eastern South Dakota through southern Minnesota.
This convection is slowly moving east, and developing southward
into the LLJ inflow. That process and its evolution this morning is
the first mesocale domino that will fall, which will either lead
to a possible heat advisory day today, or a day of dissipating
convection with cloud cover and cooler highs.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 305 AM CDT Thu Aug 11 2016

I will have to base much of the initial hours of the forecast today
off short term models at least suggesting that the MCS to the
northwest may develop southward into the CWA this morning. It
completely is possible, but the forcing should weaken greatly as it
approaches today, thus it will come down to whether we have enough
CAPE and convergence available to maintain organization of storms.
If so, we could see a widespread line of showers and thunderstorms
over Iowa and far northwest Illinois this morning, and a boundary in
place for the afternoon. If the cold pool does not spread south of
northern Iowa, a round of scattered elevated showers and storms are
still possible on the veering LLJ axis this morning. Either way, it
does look like we will have to deal with cloud cover this morning,
and that should easily take 3 to 5 degrees out of the afternoon high
temperature forecast. Doing this conservative adjustment keeps my
widespread heat index grids just below advisory, much like
yesterday. While highs may not reach much above 90, the dewpoints
will have the potential to reach the mid to even upper 70s as
moisture convergence is confident as the humid air mass collides with
the cold pool to the north.

As mentioned in previous AFD issuance, the parameters for severe
weather are not very strong today, but the presence of high
afternoon CAPE may allow for a period of damaging winds and short
lived bowing segments.  Heavy rain is expected, and that potential
may be hard to pin down as of 3 AM issuance of this forecast. I
do think the evolution of storms is a bit more clear, and the mode
for heavy rain looks to evolve in this way. Bowing segments should
quickly move east, and lose upright convection rather quickly
while the southern flank moves south slowly and trains. This has
been the case in Minnesota this past evening even with better
shear profiles for damaging winds. The southwest flank convection
may offer the potential for 2 to 4 inches of rain in narrower
axises, and with that a flash flood potential. Precipitable water
values are forecast by models to be excessively high, but the
process above will keep the impacts in a few east to west bands,
while elsewhere much lesser rainfall is expected (under 1 inch).

Flash flood watch placement is problematic, but with offices north
and west going with one, and probabilities of back building
convection with heavy rain somewhat higher in our west half, I
will go with a flash flood watch tonight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 305 AM CDT Thu Aug 11 2016

What occurs on Friday is dependent upon what occurs Thursday night.
The models are suggesting some type of thunderstorm complex across
the area that decays Friday morning. Initially, locally heavy rain
will be possible in the hours after sunrise until the complex begins
to decay.

Boundaries left over from the nocturnal complex will then provide
the focus for new convection to develop Friday afternoon as the cold
front moves into the area. It is possible that the afternoon
convection will grow upscale into a new thunderstorm complex along
and ahead of the cold front.

Friday night, rain will end from northwest to southeast during the
evening with most of the area being dry by sunrise Saturday.

Saturday/Saturday night...quiet and dry conditions will be seen as
high pressure builds into the Midwest. Temperatures should be at or
slightly below normal.

Sunday on...

Quiet and dry conditions will continue for Sunday/Sunday night as
high pressure moves towards the Great Lakes. Temperatures should be
slightly below normal.

Starting Monday the models diverge on their respective solutions.
Some solutions keep the area dry through mid-week. Other solutions
have either a storm system catching part of the area or weak
disturbances moving through the flow aloft generating diurnal
convection. As such the model consensus has dry conditions over all
but the far south/southeast Monday/Monday night, and slight chance
pops over most of the area Tuesday and Wednesday. Temperatures
should be close to normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 616 AM CDT Thu Aug 11 2016

A large cluster of showers and thunderstorms over central and
northern Iowa into Wisconsin, will slide south to southeast and
dissipate today. This may bring a period of thunderstorms to
northeast Iowa terminals through 16Z or so today. Visibility may
be reduced under 3 miles in heavy rain, but otherwise cloud bases
should remain largely VFR as these are elevated storms. After a
break in rain chances during the afternoon, more storms are
expected tonight. They will contain IFR conditions in heavy rain,
and possibly gusty winds over 40 kts, but due to the long duration
as they form another large cluster, we will generically introduce
thunder and CB groups through the night.

&&

.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch from 7 PM CDT this evening through late
     tonight for Benton-Buchanan-Cedar-Delaware-Dubuque-Henry IA-
     Iowa-Jefferson-Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-
     Van Buren-Washington.

IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...Ervin
Hazardous weather outlook, Aug 11, 3:19 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT THU AUG 11 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-112130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
419 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA THROUGH TONIGHT. A STRONG TO SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE...MAINLY OVER PORTIONS OF EASTERN IOWA WHERE
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
STORMS. DAMAGING WINDS WOULD BE THE MAIN THREAT IF SEVERE STORMS
DEVELOP. TONIGHT...WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER
IOWA...WISCONSIN...AND NORTHERN ILLINOIS. TORRENTIAL RAINFALL IS
LIKELY IN SOME AREAS...AND FLASH FLOODING WILL BE POSSIBLE. THE
AREA WITH THE HIGHEST THREAT FOR SEEING THUNDERSTORMS WITH
TORRENTIAL RAINFALL WILL BE EASTERN IOWA WHERE A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR TONIGHT.

HOT AND HUMID CONDITIONS WILL ALSO PERSIST TODAY...WITH MOST
LOCATIONS SEEING HEAT INDEX READINGS OF 95 TO 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON FRIDAY AND FRIDAY
EVENING. AT THIS TIME NO SEVERE WEATHER IS EXPECTED. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE STRONGER STORMS.

THERE IS A LOW RISK OF THUNDERSTORMS ACROSS THE AREA ON TUESDAY AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. RAINFALL
REPORTS OVER AN INCH ARE APPRECIATED.

In the hours before

Special weather statement, Aug 11, 6:46 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 AM CDT THU AUG 11 2016

IAZ040-041-051-052-063-064-076-077-111515-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON
746 AM CDT THU AUG 11 2016

...THUNDERSTORMS WITH HEAVY RAIN THIS MORNING...

AN AREA OF THUNDERSTORMS CONTINUES TO MOVE EAST OUT OF CENTRAL
IOWA TOWARDS CEDAR RAPIDS...IOWA CITY...AND DUBUQUE THIS MORNING.
AS THESE STORMS ARRIVE EXPECT A PERIOD OF HEAVY RAIN...FREQUENT
LIGHTNING...AND WIND GUSTS TO 35 MPH.

ERVIN
Special weather statement, Aug 11, 10:02 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
1102 AM CDT THU AUG 11 2016

ILC161-IAC031-045-139-163-111700-
ROCK ISLAND-CLINTON-CEDAR-MUSCATINE-SCOTT-
1102 AM CDT THU AUG 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...SOUTHERN
CLINTON...SOUTHEASTERN CEDAR...EASTERN MUSCATINE AND SCOTT COUNTIES
UNTIL NOON CDT...

AT 1102 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WHEATLAND TO NEAR DURANT TO NEAR
FRUITLAND. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DAVENPORT...MOLINE...ROCK ISLAND...BETTENDORF...CLINTON...
MUSCATINE...EAST MOLINE...DURANT...SILVIS...ELDRIDGE...DEWITT...
MILAN...CAMANCHE...LE CLAIRE...COAL VALLEY...WILTON...HAMPTON...
PORT BYRON...WALCOTT AND BLUE GRASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

LAT...LON 4156 9018 4154 9020 4152 9024 4151 9036
      4148 9038 4146 9043 4133 9044 4138 9118
      4157 9112 4180 9089 4186 9017 4181 9018
      4178 9024 4177 9025 4172 9023 4170 9024
      4169 9023 4168 9023 4165 9016
TIME...MOT...LOC 1602Z 272DEG 24KT 4176 9082 4152 9089 4131 9115

GIBBS
Local storm report, Aug 11, 10:45 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
08/11/2016  M1.15 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL THIS MORNING.

&&

HAASE

The radar

The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
August 11, 10:49 AM CST
Where
Rock Island County, 1.7 mi ESE of Moline
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.490

The public reported a 2 to 4 inch tree limb down. The time of the event was estimated using radar.

Thunderstorm Wind, Rock Island

When
August 11, 10:54 AM CST
Where
Rock Island County, 0.86 mi SW of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.610, -90.180

The public reported a 12 inch diameter tree was knocked down. The report was relayed by local Broadcast Media via Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656669, 656670.